Alert archive / Minnesota / Tornado Warnings in 2007

Tornado Warning 14, NWS Duluth, MN

June 23, 2007Itasca County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 23, 2007, 6:16 PM CDT for Itasca County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2007, 6:16 PM CDT (23:16 UTC)
Expired
Jun 23, 2007, 7:00 PM CDT
In force
44 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Itasca County, MN

The radar

The Duluth radar (KDLH), 149 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:00 PM CDTHAIL 0.751 W Marcell, MN
Jun 23, 7:10 PM CDTHAIL 0.88Marcell, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 232317
TORDLH
MNC061-240000-
/O.NEW.KDLH.TO.W.0014.070623T2316Z-070624T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
616 PM CDT SAT JUN 23 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  BIGFORK...OR ABOUT 40 MILES NORTH OF GRAND RAPIDS...MOVING SOUTH AT
  15 MPH.

* THE TORNADO WILL BE NEAR...
  BIGFORK BY 620 PM CDT...
  SPRING LAKE BY 640 PM CDT...
  TALMOON...JESSIE LAKE AND MARCELL BY 650 PM CDT...
  BOWSTRING BY 700 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4786 9366 4782 9396 4742 9394 4748 9345

$$

DAP
1 follow-up statement
000 
WWUS53 KDLH 232343
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
642 PM CDT SAT JUN 23 2007

MNC061-240000-
/O.CON.KDLH.TO.W.0014.000000T0000Z-070624T0000Z/
ITASCA MN-
642 PM CDT SAT JUN 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
ITASCA COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
DEVELOPING TORNADO WAS LOCATED ABOUT 5 MILES NORTH OF TALMOON...OR 
ABOUT 34 MILES NORTH OF GRAND RAPIDS...MOVING SOUTH AT 15 MPH.

THE DEVELOPING TORNADO WILL BE NEAR...
  TALMOON...MARCELL AND JESSIE LAKE BY 650 PM CDT...
  BOWSTRING BY 700 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4783 9366 4779 9392 4742 9387 4747 9346

$$

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:21 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 23, 3:21 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT SAT JUN 23 2007

.DISCUSSION...19Z MSAS SFC PRESSURE PLOT PLACED A WEAK LOW CENTER
NEAR HCO IN NW MN. SFC OBS INDICATE THIS IS FAIRLY ACCURATE AND
SFC BOUNDARY THAT WAS N OF THE INTERNATIONAL BORDER HAS DROPPED
TO THE CANADIAN BORDER AREA. CONVERGENCE IN THE VICINITY OF THE
FRONT WAS ALL THAT WAS NEEDED TO INITIATE A FEW SEVERE
THUNDERSTORMS OVER KOOCHICHING COUNTY THIS AFTERNOON. SFC MOISTURE
IS POOLING S OF THE FRONT WITH DEW POINTS RISING INTO THE LOWER
70S. SHORT WAVE APPROACHING FROM THE DAKOTAS AND SAGGING FRONT
WORTH KEEPING A MENTION OF POPS OVER THE N WHERE SFC COMPUTED LI/S
HAVE RISEN TO -9C...SFC BASED CAPED NEAR 3000 J/KG AND SFC
MOISTURE CONVERGENCE NEAR THE FRONT. POPS WARRANTED FOR TONIGHT
NEAR THE FRONT OVER THE N.

THE FRONT WILL MOVE N OF THE INTERNATIONAL BORDER AGAIN EARLY
SUNDAY AS A WARM FRONT. SOME THUNDERSTORMS ARE POSSIBLE IN THE
MORNING NEAR THE FRONT. BY AFTERNOON...WAA UP TO H7...WILL
EFFECTIVELY CAP OFF THE ATMOSPHERE AND PRECLUDE ANY DEVELOPMENT
IN THE AFTERNOON. WITH THE WAA...MAX TEMPS SHOULD REACH WELL INTO
THE 80S AND WARMER TEMPS NEAR LAKE SUPERIOR.

THERMAL RIDGE/UPPER RIDGE WILL BE IN PLACE OVER THE FA SUNDAY
NIGHT. MAY SEE SOME THUNDERSTORMS LEAK OVER THE CANADIAN BORDER IN
THE FAR NW QUAD OF THE FA LATE SUNDAY NIGHT AS A COLD FRONT
APPROACHES FROM THE NW.

RIDGING BEGINS TO WEAKEN A BIT MONDAY NIGHT AS STRONG UPPER LEVEL
SYSTEM/SFC COLD FRONT APPROACH. THUNDERSTORMS SHOULD BECOME MORE
NUMEROUS WITH TIME MONDAY NIGHT AND TUESDAY AS SYSTEM COMES INTO
FA. THERMODYNAMIC PROFILES POINT TOWARD SLIGHT SEVERE POTENTIAL.
SEE RESPECTIVE CONVECTIVE OUTLOOK FROM SPC FOR DETAILS. RAIN ENDS
FROM W TO E TUESDAY NIGHT WITH COOL SFC HIGH BUILDING IN FROM
CANADA. RAIN FREE WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...CONVECTION ACROSS NRN TERMINALS THIS AFTERNOON WILL PRODUCE TEMPO
MVFR CONDITIONS. THERMAL/WIND PROFILES SUPPORT HAIL AND ISOLATED
GUSTS AOA 50KT...WILL NEED TO WATCH POTENTIAL DEVELOPMENT OF
CONVECTION ON OUTFLOW BDRYS AS THEY MOVE SOUTH THROUGH THIS EVENING.
OTHERWISE QUIET WEATHER WITH VFR CONDITIONS SHOULD
PREVAIL ELSEWHERE.

&&

POINT TEMPS/POPS...
DLH  82  58  84  60 /  10  10  10  10
INL  87  62  89  58 /  20  50  20  30
BRD  87  62  89  65 /  10  10  10  10
HYR  85  58  89  62 /  10  10  10  10
ASX  84  58  87  60 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GSF/CANNON
Hazardous weather outlook, Jun 23, 3:46 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT SAT JUN 23 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-241045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
346 PM CDT SAT JUN 23 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN NORTH CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF
A LINE FROM CASS LAKE...TO FLOODWOOD AND ELY. THE MAIN HAZARDS
ARE LARGE HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
THROUGH MONDAY NIGHT ACROSS NORTHEASTERN MINNESOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER HAZARD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING IN KOOCHICHING...ITASCA...NORTHERN AND CENTRAL ST. LOUIS
COUNTIES.

GSF

In the hours before

Local storm report, Jun 23, 12:57 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CDT SAT JUN 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             LOMAN                   48.51N 93.80W
06/23/2007  E1.00 INCH       KOOCHICHING        MN   OTHER FEDERAL

            REPORTED FROM THE LOMAN POST OFFICE

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:13 PM CDTSevere Thunderstorm WarningDLHKoochiching49 min
Jun 23, 1:26 PM CDTSevere Thunderstorm WarningDLHKoochiching34 min
Jun 23, 2:49 PM CDTSevere Thunderstorm WarningDLHKoochiching26 min
Jun 23, 3:41 PM CDTSevere Thunderstorm WarningDLHKoochiching55 min
Jun 23, 5:14 PM CDTSevere Thunderstorm WarningDLHKoochiching31 min
Jun 23, 5:32 PM CDTTornado WarningDLHItasca, Koochiching43 min

Nearby

Tornado Warnings in Minnesota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.